Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Hello ! Thank you for your question, I’m Dr. Vikas and I’ll try to help you.
Is it possible for you to mention the dose of Remeron and Effexor you are currently taking?
I have been taking two150 mg capsules of effexor every morning since 2001 and I only add the remeron when going through a stressful time.. I think what has happened is that I got a bad generic prescription of effexor because after being on it several weeks I noticed that in the morning I was having withdrawal symptoms and also occular migrains which I have only ever had when Im going through effexor withdrawal so I added the remeron which usually helps a great deal and at first it did seem to be working but now other than helping me sleep it no longer seems to be helping my mood as I have been very tense or nervous....so much so that I am taking xanax to help with that. I have also changed the generic brand of my effexer from Zydus to Teva which I have recently heard is also a dubious brand. My doctor put in a request for me to be able to take brand name effexor and if that goes through I will switch immediately. The amount of Remeron that I take is 30mg. I tried adding 15 mg more to make it 45mg but I feel that that only seemed to make me feel more nervous the next day. I have also been dealing with financial stress as my wife has been having a hard time finding a job, But thankfully she just found one. Its a full time temporary position through the end of September and could possibly turn into a regular full time position. But I think the stress of this situation led me to not recognize some of the initial symptoms of being on a bad generic at first with the result being that I may have been under dosed for 8 weeks before I switched to the Teva generic.
So I am wondering what to replace the remeron with presuming it is no longer working for me except for helping me to sleep. I have heard that remeron has I high incidence of poop out.
Thanks for your reply. A good alternative to Remeron is Wellbutrin (Bupropion) and you can discuss with your doctor about trying it instead of Remeron if you think that Remeron is not helping much now. Bupropion has totally different mechanism of action in comparison to Remeron and can be useful in your case in my view.
instead of Xanax which is a short acting benzodiazepine, you can also ask your doctor to prescribe you a longer acting benzodiazepine like Clonazepam (Klonopin) which can control your anxiety symptoms for much longer duration, is comparatively less addictive and easier to taper down later on.
My goal is to provide you with excellent service and I hope I’ve provided the information you were seeking, if not, please let me know so that l can continue to help you. If you need more help, please use the reply tab to continue our conversation. If you do not require further assistance,please rate one of the positive ratings (3,4,5 / smiley faces) as this is the only way how we are compensated for our time and expertise.Please take a moment to rate the answer.Kind regardsVikas
The only problem with my taking Wellbutrin is that my predisposition to depression most likely is due to a serious head injury that I had when I was 15 years old. I was told I should avoid Wellbutrin as it may cause convulsions even though I have never had convulsions. I heard that a drug named Mianserin is the same as Remeron what is your opinion of it. I really apreciate your advice on taking Klonapin over Xanax as I have heard that it is preferable but never knew why. I like the way you explained that for me. I am going to mention it to my doctor
Thanks for your reply. I do agree with you in this case that Wellbutrin is not a good option.
Honestly speaking I have not used this medicine in any of my patients but it has same mechanism of action like that of Mirtazapine.
In my view, since you are not responding to Remeron (Mirtazapine) so there are chances that you will not respond to this medicine also. The only way to find out is to ask your doctor to try it.
It is also possible that you are now not responding to Effexor also which is occasionally seen in clinical practice. A patient may stop responding to a particular antidepressant after taking it for some time and is known as 'Poop out"
So you can also discuss with your doctor about shifting you on some other antidepressant like Desvenlafaxine (Pristiq) which is claimed to be a slightly better version of Effexor.
Yes I have thought of that but here is why I think the Effexor may still be working for me, my doctor told me that I could occasionally take an extra 150 mg tablet in the morning and I tried doing so for the first time just a few days ago and noticed an improvement in my mood that evening. But Im pretty sure I just got a bad generic. If Generics are allowed to be off the labled dose by as much as 20% then if you think about it why wouldn't they. It would be a huge cost savings. As such then I would not be getting 300 mg every morning but 240 mg. That is a huge drop in Effexor. At that rate , assuming that each capsule instead of being 150 mg is actually 120 mg in which case I should be taking an extra capsule every other day to get my regular 300mg per day. But of course there is no way to know for sure how much I am being shorted. Its a shame that the FDA should allow drug companies to be off on any medication by 20%. I wonder how many people out there think that their med is no longer working for them when in fact their effective dose was really dropped 20% because they switched generics or their generic decided to slacken up on quality control. Zydus the company I am accusing of having done this to my med has well documented for such atrocities. I was on the Zydus Effexor for 8 weeks and my doctor is saying it will take 8 weeks to build back up. So far it has been only three weeks.I hope you will forgive me for by digression. Its a hot point for me. I appreciate your help and your mention of Desvenlafaxine (Pristiq) of which I had never heard. If it comes to switching I will ask my doctor about trying it.
You are most welcome.
Shifting to a different antidepressant might be a good idea if Effexor is not that much effective as earlier.
My goal is to provide you with excellent service and I hope I’ve provided the information you were seeking, if not, please let me know so that l can continue to help you. If you need more help, please use the reply tab to continue our conversation.If you do not require further assistance,please rate one of the positive ratings (3,4,5 / smiley faces) as this is the only way how we are compensated for our time and expertise.Please take a moment to rate the answer.Kind regardsVikas
Dr Vikas, Thank you for taking an interest in my case and for your thoughtful advice